What is anaphylaxis? Looking at the symptoms and treatments of severe allergic reactions

In Europe, allergies are the most common type of chronic disease, with over 150 million people suffering. Out of these sufferers, 20% of them live with the daily fear of suffering an asthma attack, anaphylactic shock or even death1.

The consequences of having an allergy can be severe, with anaphylactic shocks making up 19.2% of emergency admissions in hospital and around 20 deaths resulting from allergic reactions each year2.

Anaphylaxis is an extreme allergic reaction that affects the whole body and is initiated by being exposed to an allergen. These allergens can range from foods, such as nuts, eggs and dairy, to non-foods, such as bee stings and penicillin. Anaphylaxis occurs when the immune system reacts inappropriately to one of these allergens that they see as a threat.

Despite sufferers living in constant awareness of avoiding these allergens, sometimes it is unavoidable and so it is crucial for others to be able to identify when a reaction is occurring. To do this, we must look at the signs and symptoms of an allergic reaction. Be aware that someone experiencing this reaction may not experience all of these symptoms, but even a few can be an indication of anaphylaxis.

What are the signs and symptoms of anaphylaxis?3

– Hives over the body
– Flushing of the skin
– Swelling of the mouth and throat
– Difficulty swallowing and/or speaking
– Change in heart rate
– Onset of asthma
– Abdominal pain
– Vomiting
– Feeling of extreme weakness
– Unconsciousness

How to treat someone who is experiencing anaphylaxis?

Knowing how to properly treat someone who is experiencing these symptoms can be a matter of life or death. Adrenaline auto-injectors, including an EpiPen, Jext or Emerade, are prescribed to individuals who suffer from allergies to use in the case of an emergency. These auto-injectors contain adrenaline, a hormone that constricts blood vessels, improves breathing and stops facial swelling, all reducing the symptoms caused by the reaction.

Individuals prescribed this medication will be told of how to administer them correctly, however, many allergic reactions result in anaphylaxis within just minutes of being exposed to the allergen and therefore, the sufferer will not be able to administer it themselves.

Because of this, it is crucial that people working with or who are around those with known allergens, are prepared in the case of anaphylaxis. Training and re-training of this administration is a necessity and can be undertaken through a regulated Responding to Anaphylactic Reactions course (scroll down to find the link to this course). This course will enable learners to support an individual who is suffering from a severe allergic reaction, including how to minimise the risk of a reaction and the administration of an auto-injector.

Allergies can have a harmful effect on an individual’s life. However, with the right training to understand the symptoms and treatments of reactions, we can make them feel safer and less fearful of a reaction occurring.

Find our responding to allergy courses at: https://www.infinitetraining.co.uk/first-aid-courses/qnuk-level-3-award-in-responding-to-anaphylactic-reactions/

References:

1. EAACI, 2016
2. HSCIC, 2014
3. https://www.anaphylaxis.org.uk/hcp/what-is-anaphylaxis/signs-and-symptoms/